Article Text

PDF

Sotalol, hypokalaemia, syncope, and torsade de pointes.
  1. J K McKibbin,
  2. W A Pocock,
  3. J B Barlow,
  4. R N Millar,
  5. I W Obel

    Abstract

    Thirteen patients developed syncope and a prolonged QTc interval while taking therapeutic doses of sotalol. Polymorphous ventricular tachycardia was observed in 12 patients, and criteria typical of torsade de pointes were present in 10. In 12 patients sotalol had been given with hydrochlorothiazide in a combined preparation, Sotazide, but with inadequate or no potassium supplementation. Serum potassium concentrations were reduced in eight patients. Four patients were taking other drugs known to prolong the QT interval, including disopyramide (three patients) and tricyclic antidepressants (two patients). The QT interval returned to normal in all patients after withdrawal of the drugs and correction of the hypokalaemia. Thus even in low dosage sotalol may be hazardous in the presence of hypokalaemia or when combined with drugs that also prolong the QT interval. The use of sotalol concurrently with potassium losing diuretics, such as the combined preparation Sotazide, may expose the patient to unnecessary risk and should be avoided unless the class III antiarrhythmic action of this unique beta adrenoreceptor blocking agent is also required.

    Statistics from Altmetric.com

    Request permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.